Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Green Bay, WI

May 14, 2007Forest County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 14, 2007, 7:56 PM CDT for Forest County, Vilas County, Wisconsin. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2007, 7:56 PM CDT (00:56 UTC)
Expired
May 14, 2007, 8:30 PM CDT
In force
34 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Forest County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 127 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:00 PM CDTTSTM WND DMGPhelps, WISEVERAL TREES DOWN FROM CONOVER TO PHELPS.
May 14, 8:15 PM CDTTSTM WND DMG6 Sse Alvin, WINUMEROUS TREES DOWN BETWEEN ALVIN AND NEWALD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 150056
SVRGRB
WIC041-125-150130-
/O.NEW.KGRB.SV.W.0009.070515T0056Z-070515T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
756 PM CDT MON MAY 14 2007

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN...
  NORTHERN FOREST COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 830 PM CDT

* AT 753 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PHELPS...OR
  ABOUT 15 MILES NORTHEAST OF EAGLE RIVER...AND MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALVIN BY 810 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4618 8913 4591 8963 4588 8870 4613 8866

$$

KIECKBUSCH
2 follow-up statements
000 
WWUS53 KGRB 150119
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
819 PM CDT MON MAY 14 2007

WIC125-150129-
/O.CAN.KGRB.SV.W.0009.000000T0000Z-070515T0130Z/
VILAS WI-
819 PM CDT MON MAY 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY IS CANCELLED...

LAT...LON 4604 8889 4599 8904 4571 8904 4577 8867
      4603 8866

$$

WIC041-150130-
/O.CON.KGRB.SV.W.0009.000000T0000Z-070515T0130Z/
FOREST WI-
819 PM CDT MON MAY 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR FOREST COUNTY...

AT 815 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF ALVIN...OR ABOUT
14 MILES SOUTHWEST OF IRON RIVER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL FOREST COUNTY AT 830 PM

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4604 8889 4599 8904 4571 8904 4577 8867
      4603 8866

$$

SRF/TSK
000 
WWUS53 KGRB 150132
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
832 PM CDT MON MAY 14 2007

WIC041-150142-
/O.EXP.KGRB.SV.W.0009.000000T0000Z-070515T0130Z/
FOREST WI-
832 PM CDT MON MAY 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR FOREST COUNTY EXPIRED AT 830
PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4604 8889 4599 8904 4571 8904 4577 8867
      4603 8866

$$

SRF/TSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:45 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 14, 3:45 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT MON MAY 14 2007

.SHORT TERM...TNGT. MAIN FCST CONCERN WL BE SVR RISK ACROSS THE ENTIRE
FCST AREA LATE THIS AFTERNOON INTO TNGT.

THE 19Z MSAS SFC ANALYSIS PLACED THE CENTER OF LOW PRES OVR THE WRN TIP
OF LK SUPERIOR WITH A WRMFNT EXTENDED EWD THRU WRN UPR MI BEFORE BENDING
SEWD THRU DOOR CNTY AND INTO LK MI. A CDFNT EXTENDED SWWD FROM THE LOW
THRU SW MN. GUSTY SW WNDS WERE BRINGING GULF MSTR INTO THE RGN WITH DEW
PTS GENERALLY IN THE 55 TO 60 DEG RANGE. TSTMS SO FAR TDA HAVE REMAINED
NORTH OF THE WRMFNT AS MOST OF WI HAS BEEN CAPPED BY THE WARM AIR ALOFT.
CU FIELD HAS BEEN TRYING TO DVLP ALL DAY ACROSS MN AND HAS SHOWN SOME
SIGNS OVR THE LAST COUPLE HRS OF INCREASING AS MSTR CONVERGENCE
INCREASES NR THE CDFNT.

A SHRTWV TROF MOVG FROM THE NRN PLAINS TO THE UPR MIDWEST TNGT WL HELP
PUSH THE CDFNT ACROSS ALL BY SE WI BY 12Z TUE. CONVECTIVE INHIBITION
(CAP) WL BREAK WITH THE APPROACH OF THE FNT AND SET THE STAGE FOR A SVR
EVENT OVR NE WI...MAINLY DURING THE EVENING. EVEN THO INSTABILITY MAY
WEAKEN A BIT DUE TO THE LOSS OF SOLAR HEATING...LIS REMAIN BLO ZERO AND
CAPES HOLD BETWEEN 1K AND 2K J/KG. MID-LVL LAPSE RATES STEEPEN EVEN MORE
WITH VALUES APPROACHING 8 C/KM. IN ADDITION TO THE LIFT PROVIDED BY THE
FNT...ADDL LIFT PROVIDED BY THE RGT ENTRANCE RGN OF A 140 KT UPR JET
LOCATED OVR ONTARIO. ONCE THE CAP BREAKS...TSTMS WL QUICKLY DVLP AHD OF
THE CDFNT OVR WRN WI LATE THIS AFTERNOON OR EARLY THIS EVENING AND THEN
SHIFT E-SE ACROSS THE FCST AREA DURING THE REST OF THE EVENING. MAIN
THREAT TO BE LARGE HAIL AND DAMAGING WNDS AND WL INCLUDE THIS WORDING
OVR MOST OF THE ZNS. THE EXCEPTION TO BE E-CNTRL WI WHERE SVR POTENTIAL
IS NOT AS GREAT DUE TO TIMING OF THE FROPA (LATE NGT). PCPN EXPECTED TO
TAPER TO JUST SHWRS OVR NRN WI LTR TNGT AS THE CDFNT PASSES THRU. CAA
BEHIND THE CDFNT LOOKS PRETTY STG...THUS HAVE LOWERED MIN TEMPS A BIT
FROM THE PREV FCST.

.LONG TERM...TUESDAY THROUGH NEXT MONDAY...FORECAST CONCERNS PCPN AND
TEMPS TUE AS FRONT EXITS AREA. MODELS ALL SUGGEST SLOWER MOVEMENT SOUTH
DURING THE DAY AS TROF NOW OVER WESTERN DAKOTAS PUSHES EAST ALONG
BORDER. STRONG FORCING EVIDENT IN BOTH GFS AND NAM THROUGH 18Z OVER
SOUTHEAST CWA. PWS STILL IN 1-1.5 INCH RANGE. PREVIOUS PACKAGE LOOKED
GOOD...BUMPED UP QPF SLIGHTLY. CAA AFTER FRONT AND CLOUDS EXPECTED TO
HOLD TEMPS DOWN...WITH MAX TEMPS OVER THE SOUTHEAST LIKELY IN THE AM.
TAPERED TEMPS BACK A BIT WITH NEAR STEADY TEMPS IN THE SOUTH AND EAST.
BREAK SEEN FOR TUE NIGHT BEFORE NEXT PART OF SYSTEM DROPS SOUTH FROM
CANADA. INSTABILITY WITH SYSTEM ENOUGH TO KEEP CHANCES WED AFTN FROM
PREVIOUS FORECAST. HIGH BUILDS IN FOR WED NIGHT AND THU. COOL CONDITIONS
EXPECTED AS SURFACE HIGH OVER AREA WED NIGHT. BUMPED TEMPS UP A BIT IN
EAST DUE TO STRONGER LLVL WINDS WITH TROF EXITING.

AS HEAD INTO NEXT WEEKEND PATTERN TO BECOME ACTIVE AS BAROCLINIC ZONE
OVER SOUTHERN CANADA EXPECTED TO DROP SOUTH ON SAT. HAVE BROUGHT WINDS
AROUND TO THE NORTHEAST...WITH FRONT. HAVE ADDED SMALL POPS AT THIS TIME
AND GONE COOLER LAKESIDE AND FOX VALLEY. FRONT RETURNS RETURN NORTH
SUNDAY AS A WARM FRONT AS WESTERN TROF MOVES EAST INTO THE PLAINS.

.AVIATION...VFR CONDITIONS EXPECTED EARLY THIS EVENING BEFORE TSTMS
ASSOCIATED WITH AN APPROACHING CDFNT BRINGS MVFR CONDITIONS LATE TNGT
INTO TUE MORNING. SOME OF THESE STORMS MAY BE SVR WITH LRG HAIL AND
DAMAGING WND GUSTS THIS EVENING. VFR CONDITIONS TO RETURN TO THE RGN
LATE TOMORROW AFTERNOON INTO TOMORROW EVENING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/TE
WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 14, 12:00 PM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON MAY 14 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN RISK WILL BE LARGE HAIL AND DAMAGING WINDS.

THE RISK OF SEVERE STORMS WILL BEGIN IN FAR NORTH-CENTRAL WISCONSIN
DURING THE EARLY TO MID-AFTERNOON...AND THEN SPREAD SOUTHEAST TO INCLUDE
CENTRAL THROUGH NORTHEAST WISCONSIN TOWARD EVENING. THE RISK WILL
THEN SPREAD INTO EAST-CENTRAL PORTIONS OF THE STATE DURING THE EVENING.

STRONG SOUTHWEST WINDS ARE EXPECTED THIS AFTERNOON WITH SUSTAINED WINDS
OF 20 TO 30 MPH...AND GUSTS UP TO 40 MPH.

THE RISK SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE STILL LIKELY OVER EASTERN PORTIONS OF THE STATE
TUESDAY. BUT THE RISK OF SEVERE WEATHER WILL BE MUCH LOWER.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL WISCONSIN SATURDAY
NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY LATE THIS AFTERNOON AND
THIS EVENING.

LMZ521-522-541>543-564-151700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1200 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA...
MAINLY DURING THE EVENING AND OVERNIGHT HOURS. WINDS AND WAVES
HAZARDOUS TO SMALL CRAFT ARE ALSO EXPECTED BOTH THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE STILL LIKELY TUESDAY MORNING...BUT THEY ARE NOT
EXPECTED TO BE SEVERE.

KALLAS
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, May 14, 5:25 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
525 PM CDT MON MAY 14 2007

WIZ005-010>012-142330-
VILAS-ONEIDA-FOREST-FLORENCE-
INCLUDING EAGLE RIVER...RHINELANDER AND CRANDON
525 PM CDT MON MAY 14 2007

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHERN WISCONSIN
UNTIL 10 PM...

A COLD FRONT NOW MOVING THROUGH FAR EASTERN MINNESOTA IS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING.  WHILE NO
STORMS ARE OCCURRING AT THIS TIME OVER NORTH CENTRAL WISCONSIN...SEVERE
STORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE AREA AS THE FRONT GETS
CLOSER.  LARGE HAIL AND STRONG WINDS ARE EXPECTED WITH THESE STORMS.  A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO...OR COMMERCIAL RADIO AND
TV FOR LATER FORECASTS.

TE
WEATHER.GOV/GREENBAY
Special weather statement, May 14, 6:35 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
635 PM CDT MON MAY 14 2007

WIZ005-150000-
VILAS-
635 PM CDT MON MAY 14 2007

...STRONG THUNDERSTORMS HEADED FOR VILAS COUNTY...

AT 633 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 35 MILES NORTH OF WINCHESTER TO 13 MILES NORTHWEST OF
WINCHESTER TO 47 MILES WEST OF WINCHESTER...MOVING EAST AT 50 MPH.

HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  WINCHESTER AROUND 700 PM...

THE THUNDERSTORMS COULD INTENSIFY AND MAY REQUIRE A SEVERE
THUNDERSTORM WARNING BY AROUND 700 PM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

RDM
Local storm report, May 14, 7:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
709 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     PRESQUE ISLE            46.25N 89.73W
05/14/2007                   VILAS              WI   PUBLIC

            12 TO 14 INCH TREE BROKE

&&

PLH
Local storm report, May 14, 7:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
745 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     LAND O LAKES            46.16N 89.23W
05/14/2007  M43 MPH          VILAS              WI   AWOS

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:04 PM CDTSevere Thunderstorm WarningGRBVilas56 min
May 14, 7:19 PM CDTSevere Thunderstorm WarningGRBWood41 min
May 14, 8:00 PM CDTSevere Thunderstorm WarningGRBWood30 min
May 14, 8:13 PM CDTSevere Thunderstorm WarningGRBFlorence47 min
May 14, 8:30 PM CDTSevere Thunderstorm WarningGRBWood30 min
May 14, 11:22 PM CDTSevere Thunderstorm WarningGRBMarinette18 min
May 14, 11:59 PM CDTMarine Weather StatementGRB91 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.